Alert archive / Montana / Special Weather Statements in 2023

Special Weather Statement, NWS Glasgow, MT

August 22, 2023Garfield County, Montana

NWS Glasgow, MT issued this special weather statement at Aug 22, 2023, 1:08 AM MDT for Garfield County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 1:08 AM MDT (07:08 UTC)
Expired
Aug 22, 2023, 2:00 AM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Hail
0.25 in
Wind
40

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS85 KGGW 220708
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
108 AM MDT Tue Aug 22 2023
 
MTZ017-022-220800-
Garfield MT-Central and Southern Valley MT-
108 AM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of central Garfield and
southwestern Valley Counties through 200 AM MDT...

At 107 AM MDT, Doppler radar was tracking a strong thunderstorm near
Jordan, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Jordan, Hell Creek Rec Area, Edwards, Brusett, The Pines Rec Area,
Haxby, and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Fort Peck Lake, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4790 10728 4780 10633 4686 10677 4686 10746
      4685 10747 4685 10748
TIME...MOT...LOC 0707Z 188DEG 39KT 4737 10703 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Stoinski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:28 PM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 2:28 PM MDT, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
228 PM MDT Mon Aug 21 2023

.DISCUSSION...

AFTERNOON DISCUSSION:
Updates were made to the POPs to reflect current conditions and
the latest model guidance. Fog was added to the overnight hours
along the Missouri and Yellowstone River Valleys. At this point
in time, the fog does not look widespread or severe enough to
warrant an advisory. However, locally dense fog may be possible
particularly along the Missouri River Valley from Wolf Point to
Poplar.

Otherwise, no major changes were made to the going forecast.

-thor

MORNING DISCUSSION:
Synoptic Setup: A large area of hot high pressure currently exists
over the southern and central Plains. A large through runs down
the west coast from Oregon through California where soon to be
tropical depression Hilary has been scooped up and torn apart in
the southern flow between these two features over the
Intermountain West and Montana. Zonal flow exists along the
International Border with a closed low forming off the coast of
southern British Columbia.

This morning: A large band of rain over the Missouri River this
morning will move north across the northern CWA by mid-morning and
exit for Canada by the afternoon. At this point the long slow soak
should end.

This afternoon into tonight: Rain across the area has partially
cleaned out out some of the sky with improved visibility expected
by the afternoon. Expect partial clearing of skies down south.
Remnant moisture may be able to scrap together a couple hundredths
across the north and west overnight before completely shutting
off.

Tuesday through Wednesday: After this a warm up will occur very
quickly with highs in the lower to upper 90s Tuesday as the ridge
to the southeast strengthens briefly. A shortwave from up north
will push it back south and allow for showers and maybe a few
thunderstorms during the overnight hours. This should also cool
the day off slightly Wednesday afternoon with highs in the 80s to
lower 90s.

Thursday to Friday: Temperatures should begin to moderate out for
a time due to a weak cold front. Expect stable, clear, and dry
conditions. Meanwhile, the ridge to the west begins to slowly
rebuild.

Friday night into Monday: Ridge rebounds over the Intermountain
West but begins to pull in monsoonal moisture with the heat
leading to late afternoon and overnight chances for showers and
thunderstorms. Flow never quite becomes southwest over northeast
Montana. So, our area will remain on the east side of the ridge.
Therefore, most of these storms will not become severe or have
significant moisture with their passage. GAH

&&

.AVIATION...

LAST UPDATE: 2000Z

FLIGHT CAT: MVFR - IFR

DISCUSSION: Light rain will continue across the northern half of
the region through the night, primarily impacting KGGW and KOLF.
Low clouds are expected to persist for all sites bringing MVFR to
IFR ceilings through the cycle.

There is a chance of fog for all sites after 06Z and continuing
through 18Z with the greatest impacts expected for KGGW and KOLF.
Reduced visibilities and low ceilings will be possible during this
time.

WIND: East to southeast at 10 to 20 kts.

-thor

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 21, 11:44 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1144 PM MDT Mon Aug 21 2023

MTZ021-022-220645-
Petroleum MT-Garfield MT-
1144 PM MDT Mon Aug 21 2023

...A strong thunderstorm will impact portions of Petroleum and
Garfield Counties through 1245 AM MDT...

At 1144 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mosby, or 30 miles east of Winnett, moving north
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Winnett, Sand Springs, Crooked Creek Rec Area, Hillside,
Flatwillow, Edwards, Cohagen, Mosby, Brusett, Petrolia Lake, Van
Norman, Steve Fork, Tiegen, and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 10872 4727 10859 4730 10859 4731 10834
      4732 10831 4743 10831 4749 10635 4685 10638
      4685 10789 4676 10783 4675 10863 4710 10861
      4710 10874
TIME...MOT...LOC 0544Z 190DEG 36KT 4694 10771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Stoinski
Special weather statement, Aug 22, 12:44 AM MDT, 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1244 AM MDT Tue Aug 22 2023

MTZ017-022-023-220745-
Garfield MT-McCone MT-Central and Southern Valley MT-
1244 AM MDT Tue Aug 22 2023

...Strong thunderstorms will impact portions of northeastern
Garfield, southern Valley and northwestern McCone Counties through
145 AM MDT...

At 1242 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Brusett to near Hell Creek
Rec Area to 10 miles southwest of Flowing Wells Rest Area. Movement
was north at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area, Frazer,
Nelson Creek Rec Area, Rock Creek Rec Area, Vandalia, Park Grove, Van
Norman, The Bentonite Plant, Haxby, and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4850 10719 4840 10666 4812 10596 4718 10635
      4747 10691 4760 10733
TIME...MOT...LOC 0642Z 188DEG 51KT 4764 10722 4754 10690 4724 10636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Stoinski
Special weather statement, Aug 22, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
108 AM MDT Tue Aug 22 2023

MTZ017-022-220800-
Garfield MT-Central and Southern Valley MT-
108 AM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of central Garfield and
southwestern Valley Counties through 200 AM MDT...

At 107 AM MDT, Doppler radar was tracking a strong thunderstorm near
Jordan, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Hell Creek Rec Area, Edwards, Brusett, The Pines Rec Area,
Haxby, and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4790 10728 4780 10633 4686 10677 4686 10746
      4685 10747 4685 10748
TIME...MOT...LOC 0707Z 188DEG 39KT 4737 10703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stoinski

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:44 PM MDTSpecial Weather StatementGGWGarfield, Petroleum61 min
Aug 22, 12:03 AM MDTSevere Thunderstorm WarningGGWGarfield57 min
Aug 22, 12:44 AM MDTSpecial Weather StatementGGWValley61 min

Nearby

Special Weather Statements in Montana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.